Texas, 2017Drought in Texas, February 8 to 28, 2017
February 8 to 28, 2017 · NWS BRO · 4 events in 4 counties and zones
While rain fell across the coastal counties and the eastern Valley, little rain fell further inland, continuing dry conditions, and allowing for Severe (D2) drought conditions to spread west.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
While rain fell across the coastal counties and the eastern Valley, little rain fell further inland, continuing dry conditions, and allowing for Severe (D2) drought conditions to spread west.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Feb 7, 11:19 PM CST, 41 minutes earlier.
Area forecast discussion, Feb 7, 11:19 PM CST, 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1119 PM CST Tue Feb 7 2017
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...LIFR ceilings are quickly developing as well as lowering
in the KBRO area and are likely to spread north and west overnight.
IFR to VLIFR conditions can be expected to become widespread
spreading east to west overnight. As winds continue to lower the low
stratus may become fog with LIFR to VLIFR vsby. Probabilities and
confidence is rather high for the lowest conditions to develop
between 09-14Z Wednesday. VFr conditions to redevelop by 17-18Z with
a light southerly winds prevailing.
&&
.PREV DISCUSSION... /issued 555 PM CST Tue Feb 7 2017/
DISCUSSION...Updated for latest aviation discussion below.
AVIATION...A cold front extending across the Texas coastal
plains is expected to pull up stationary along or just east of the
coast line tonight. Light winds, abundant low level moisture and
clear skies with dry stable air aloft will result in fog formation
tonight. Areas of dense fog are anticipated with visibilities
likely falling to LIFR or VLIFR overnight and into sunrise
Wednesday. Timing of the onset is of low confidence with some
solutions indicating around midnight with others not until around
sunrise. latest TAF package will split the difference showing LIFR
VSBY initiating between 08-09Z with IFR possibly as early as 05Z.
The lowest conditions persist until 15-16Z then full VFR is
expected for the remainder of the Wednesday. Another round of IFR
or lower conditions are expected again Thursday as the front moves
slowly through the region. Light and variable winds tonight
become light south to southwest Wednesday.
PREV DISCUSSION... /issued 347 PM CST Tue Feb 7 2017/
SHORT TERM (Tonight through Wednesday Night): Light to moderate
south-southwest flow from the surface to 850mb has led to strong
surface heating early this afternoon with temperatures reaching or
exceeding all-time record highs from BRO to MFE. Winds have shifted
to the northwest across the western half of the area from McAllen to
Zapata as a dry line slowly moved eastward into portions of Deep
South Texas. The boundary should retreat westward tonight with
moisture recovering overnight. Confidence is increasing on a dense
fog event setting up after midnight tonight as model soundings
indicate a strong low level inversion below 900mb and light surface
winds. There is lower confidence of dense fog in the Upper Valley
with lower dew points, but have leaned towards expanding the
coverage based on model trends.
Wednesday, with SW to W flow from 850 to 700mb, temperatures will
heat up again to near or above record highs with compressional
heating from the higher terrain of Mexico. The dry line will push
eastward back into the area with much drier air at the surface, so
have adjusted temperatures up a degree or two from the previous
forecast. Another round of fog is expected Wednesday night into
Thursday morning as moisture pools ahead of an approaching weak cold
front. Behind the front, temperatures are still expected to be above
normal with not much in the way of rainfall.
LONG TERM (Thursday through Tuesday): 500 mb troffing over the
eastern half of the lower 48 states will drive a weak cold front
south of the region early Thurs which will provide a temporary
break from the near record high currently impacting the region.
The CAA will be weak and pretty short lived with overall temps
behind the front still remaining above climo for February. The 500
mb ridging to our west will then build east over the RGV and
northern Mexico on Fri and Sat. This will combine with the
returning southerly low level to drive back the high temps across
the RGV into the 80s and 90s threatening records once again. A
trough axis will then dig southeast out of the Pacific Northwest
moving towards the South Central Plains late in the longer range
forcast period. Both the GFS and ECMWF models then hint that the
southern end of the 500 mb trough axis could close off over north
central Mexico on Mon with the closed low eventually opening up
and moving east as an open trough on Tues. The passage of this
trough axis should eventually push another stronger cold front
through the RGV towards the end of the forecast period dropping
temps down closer to or below climo.
This next strong 500 mb trough will have better deeper layer
moisture to work with over the RGV and accordingly will maintain a
blend of pops from both the ECMWF and the GFS for early next week.
Will also include thunder in the current forecast wording due to
stronger potential surface convergence indicated by both longer
range models.
Will go close to the warmer ECMWF temps through Sunday as this
model appears to be handling the excessive heat periods better
versus the GFS. Will then lean towards a blend of the GFS and
ECMWF for temps on Mon and Tues as the GFS is indicating better
CAA especially on Tues. Overall forecast condfidence for temps and
pops is above average through Sun then drops only to average for
early next week due to the model differences.
MARINE: (Tonight through Wednesday Night): Light south winds will
continue tonight with a little bit of a swell from the south keep
wave heights up to 3 to 4 feet. Favorable boating conditions will
continue through much of the short term period before a cold front
moves through Thursday morning with increased northeast winds and
building seas.
Thursday through Sunday Night: The light to moderate east to
northeast surface flow on Thurs will likely be pretty short lived
as the surface high over the southeastern states will steadily
shift east allowing for a quick return of stronger southerly
surface winds along the lower TX coastline. The next 500 mb trough
axis and associated surface frontal systems digging into the
south central plains over the weekend into early next week will
likely maintain moderate to strong southerly surface winds oveer
the region which could keep the bay and gulf conditions in
SCEC/marginal SCA levels later in the forecast period.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...None.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
Hazardous weather outlook, Feb 7, 5:09 PM CST, 6 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
509 PM CST Tue Feb 7 2017
TXZ248>257-082315-
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-
509 PM CST Tue Feb 7 2017
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Tonight
areas of dense fog are anticipated to develop late tonight.
Visibilities may lower to less than one quarter mile at times mainly
along and east of Highway 281 and a dense fog advisory may be
necessary.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
areas of dense fog are possible early Wednesday and again Thursday
morning. Some areas may experience visibilities lower than one
quarter mile at times.
A wind advisory for the Eastern coastal counties may be necessary
SAturday and Sunday.
Rip current risk will be elevated Thursday through Monday.
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-082315-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
509 PM CST Tue Feb 7 2017
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Small Craft Advisories may be required periodically for all or
portions of the Lower Texas Coastal Waters from Thursday night
through Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Brooks
- When
- February 8, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Brooks forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
While rain fell across the far southeast corner of Brooks County and improved Severe (D2) drought conditions there, slightly further west (west of Highway 281), a narrow strip of Severe (D2) drought conditions developed along the southern county border, where rainfall largely missed the area.
Drought, Kenedy
- When
- February 8, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Kenedy forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
Rainfall during the first week of February allowed for slight improvements in drought conditions for Kenedy County. The rainfall eliminated Severe (D2) drought conditions in the SW corner of Kenedy County and pared back the Severe (D2) drought conditions in NE Kenedy County.
Drought, Hidalgo
- When
- February 8, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Hidalgo forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
While rain fell across the far northeast corner of Hidalgo County and improved Severe (D2) drought conditions there, slightly further west Severe (D2) drought conditions developed over north central to northwest Hidalgo County, where the rain did not fall.
Drought, Starr
- When
- February 8, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Starr forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
Continued general lack of rainfall led to the development of Severe (D2) drought conditions across the northeast corner of Starr County by the end of the first week of February.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Massachusetts, February 8, 20171 death · 8 injured · $750,000 · 5 events
- Flooding in Idaho, February 8 to 10, 2017$6.8 million · 6 events
- Ice Storm in Washington, February 8 to 9, 2017$700,000 · 4 events
- Ice Storm and Winter Storm in Washington, February 8 to 9, 201733 events
- Winter Storm and Winter Weather in Ohio, February 8 to 9, 201725 events
- Winter Storm in Pennsylvania, February 8 to 9, 201722 events
- Winter Storm and High Wind in Wyoming, February 8 to 10, 2017$10,000 · 103 kt wind · 11 events
- Ice Storm and Winter Storm in Idaho, February 8 to 9, 20179 events
- Hail and Damaging Winds in Alabama, February 8, 20171 in hail · 9 events
- Dense Fog in California, February 8 to 10, 20177 events
- Winter Storm and Heavy Snow in Washington, February 8 to 9, 20176 events
- Wildfire in Oklahoma, February 8 to 14, 20176 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680859, 680860, 680861, 680862.